caution to Miami girl
Ack!! I understand you want to get off steroids. They certainly were not your friend.
However, you must wean from prednisone – not go off it cold turkey. Insist your doctor give you a safe taper schedule to follow.
Q: Why must prednisone be weaned slowly instead of just stopping abruptly?
A: The adrenal gland, which makes natural steroid hormones for the body, is suppressed by long term prednisone administration. Due to inactivity, it may atrophy (shrink). Since some steroid hormones are necessary for life, abruptly stopping prednisone may leave one without any steroids at all, a life-threatening condition known as “Addisonian crisis.” The symptoms of this are low blood pressure, nausea and vomiting, and severe weakness.
Given time, if the adrenal is stimulated to produce steroids by gradually reducing the dosage of prednisone, it will usually begin to wake up and produce natural steroids in most cases.
I applaud your determination to eat healthy foods and to do research into supplements. You may be interested in my post from May 20, 2006:
There are a lot of other posts from folks who have also tried non traditional methods to help with their CIDP symptoms. There is a search button at the top of the thread.
Good luck on your SLOW escape from prednisone,